Tornadoes · United States · Wisconsin · 2021
EF1 tornado, Coloma, Wisconsin, August 8, 2021
This EF1 tornado ran 3.5 miles across Waushara County on August 8, 2021, touching down at 3:52 PM CDT and reaching 350 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 8, 2021
- Touchdown
- 3:52 PM CDT (20:52 UTC)
- Lifted
- 3:58 PM CDT (20:58 UTC)
- On the ground
- 6 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- County
- Waushara County
- Touchdown point
- 43.983, -89.554
- Lift-off point
- 44.032, -89.541
- Record number
- 2108081452-01
The damage survey
29 damage points were recorded along this path by NWS GRB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Tree trunk snapped... Rotted at base
- Trunk snapped... Tree somewhat hollowed
- Tree uprooted, near lake, so more saturated
- Drone footage showed snapped trees. Ending path here.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed during the late afternoon and early evening hours north of a warm front across central and east-central Wisconsin. The strongest storms produced wind damage and a tornado.
A tornado formed at 3:52 pm CDT in Pleasant Lake in Waushara County and continued north northeast before dissipating at 3:58 pm CDT just west of Coloma. The tornado produced damage to trees (DI 28, DOD 2,3,4) and houses (DI 2, DOD 4). Total path length is estimated to be 3.48 miles long, with a width of 350 yards. Peak wind estimated to be 90 to 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 19:00 UTC and running to 23:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:03 UTC | 12:00 UTC | Flood Advisory | GRB |
| 19:00 UTC | 23:55 UTC | Severe Thunderstorm Watch | GRB |
| 20:54 UTC | 21:45 UTC | Severe Thunderstorm Warning | GRB |
| 21:16 UTC | 21:45 UTC | Severe Thunderstorm Warning | GRB |
| 21:30 UTC | 22:17 UTC | Severe Thunderstorm Warning | GRB |
| 21:46 UTC | 22:15 UTC | Severe Thunderstorm Warning | GRB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Aug 8, 2:37 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 8, 2:37 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 237 PM CDT Sun Aug 8 2021 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Monday Issued at 236 PM CDT Sun Aug 8 2021 Rain pushed through the region this morning, leaving behind drier conditions and partly clearing skies. Instability along the front has steadily risen this morning and afternoon, reaching up to 2000-2500 J/kg for portions of the area. As of 2PM, convection associated with the incoming shortwave was visible on satellite and radar. As we continue through the afternoon and into the evening, the shortwave will continue to work its way northeastwards towards the front along central to east-central Wisconsin. Instability will remain fairly strong, prompting the chance for severe weather today. Shear values will be modest, around 20-30 knots, which will likely be enough to prompt a few multicellular clusters for the region. Damaging winds will likely be the main concern, followed by hail. Convection will likely become surface based during the afternoon, with LCL heights low enough to possibly allow for a tornado or two, but with the lower shear values this will likely not be the focus of severe weather. After the soaking rains last night, flooding will also be major concern if convection effectively capitalizes on the ample moisture still present in the region, thus the flood watch has been continued through the early overnight hours. One thing that will help with the flood concern today is the more progressive nature of the storms, as there is not nearly as much of a signal that storms will train over an area nor stagnate as they cross the area. Given the speed of the storms today, one challenge for the forecast will be the northern extent of any strong to severe storms, as the front will likely not shift much overnight and surface heating will play a large part in the overall threat. Overall however, expect storms to diminish in strength over the course of the evening, and as they get to the far north. Some rumbles of thunder and storms will still likely make it to the far north however. As we get overnight, any remaining storms will weaken considerably by around midnight, but a few showers could continue. Mist and fog will develop in areas that received rain, with limited visibility in a good portion of the area. Lows tonight likely won't fall much, remaining in the middle to upper 60s. A surface wave will bring additional showers and isolated thunderstorms Monday as the upper low moves across Southern Wisconsin. Rainfall and coverage will be considerably more modest than what we had last night and are expecting this afternoon and evening. .LONG TERM...Monday Night Through Sunday Issued at 236 PM CDT Sun Aug 8 2021 Active weather is expected through much of the upcoming work week; with a couple periods of potential severe weather, followed by a period of dry weather for the end of the week. Showers will be ending Monday evening as a short-wave trough shifts east of the region. Dry conditions should prevail for the overnight period, and into Tuesday morning. A frontal system is expected to impact the forecast area Tuesday afternoon and night. A warm front will approach our southern counties during the afternoon, followed by a cold frontal passage Tuesday night. With steep mid-level lapse rates (7-8 C/km), strong instability (CAPE 2000-3000 j/kg), deep layer shear of 25-40 kts and dynamic forcing from a weak short-wave trough and RRQ of an upper level jet, conditions are favorable for strong to severe storms. SPC has outlooked the entire forecast area in a Slight Risk of severe thunderstorms, and this looks good. A lull in the precipitation may occur late Tuesday night into Wednesday night, but another cold frontal passage will bring a chance of thunderstorms to the region on Thursday. There are timing concerns, as the GFS brings the front through earlier than the ECMWF. If the slower ECMWF is correct, and the front comes through during peak heating, severe thunderstorms will be possible Thursday afternoon. Cooler and mainly dry weather will arrive late Thursday night into Friday, as Canadian high pressure moves into the western Great Lakes region. As the high shifts southeast over the weekend, developing southwest winds will bring warmer air back to the region. && .AVIATION...for 18Z TAF Issuance Issued at 1256 PM CDT Sun Aug 8 2021 Unsettled weather continues today, with IFR to MVFR CIGs across most of the area through the early afternoon. As we approach the evening, showers and thunderstorms are expected to build into the area, but will be less long lived than last night. Expect a period of thunder to pass through all TAF sites, diminishing overnight. Although some scattered showers may remain in the area overnight, the main concern will be developing fog and IFR to LIFR CIGs in areas that received rainfall for a period in the early morning. Any fog will dissipate rapidly in the morning, but cloud decks will likely remain at least MVFR through the end of the TAF period. && .GRB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Monday for WIZ030-031-035>040- 045-048>050. && SHORT TERM.....Uhlmann LONG TERM......Kieckbusch AVIATION.......Uhlmann
Hazardous weather outlook, Aug 8, 2:37 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 237 PM CDT Sun Aug 8 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 237 PM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Severe thunderstorms with damaging winds, hail and an isolated tornado are possible across much of central, northeast and east central Wisconsin into the evening. The threat of severe storms should persist through about 10 pm. A Flash Flood Watch is in effect roughly south of highway 29 through 1 am Monday as periods of thunderstorms bring a threat of additional heavy rainfall to the area. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms will also be possible at times Monday through Thursday evening as a series of upper-level disturbances and cold fronts move through the region and interact with an unstable and moist air mass. Some of the thunderstorms Tuesday afternoon into Tuesday night may become strong or severe with hail, gusty winds and torrential downpours all possible. If storms repeatedly move over the same area, localized flooding will also be possible. It is too early to discern the severe risk with thunderstorms Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. LMZ521-522-541>543-091945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 237 PM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight A Small Craft Advisory has been posted on Lake Michigan from Sheboygan to Sturgeon Bay through this evening. South winds gusting to 25 knots and waves building to 3 to 5 feet can be expected. Thunderstorms are anticipated through this evening. The strongest storms will bring a threat of high winds, torrential rainfall and hail, and will be hazardous for boaters. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms chances will continue from Monday through Thursday evening. Any storms could pose a hazard to mariners. Strong to severe storms are again possible Tuesday afternoon and evening. It is too early to determine the strength of storms Thursday into Thursday night. Uhlmann/Kieckbusch
In the hours before
Local storm report, Aug 8, 11:43 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1143 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM HEAVY RAIN OSHKOSH 44.01N 88.55W
08/08/2021 E5.20 INCH WINNEBAGO WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0800 AM HEAVY RAIN 2 S COLOMA 44.00N 89.51W
08/08/2021 M3.90 INCH WAUSHARA WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0855 AM HEAVY RAIN WAUTOMA 44.06N 89.28W
08/08/2021 E5.00 INCH WAUSHARA WI PUBLIC
REPORT VIA SOCIAL MEDIA.
1123 AM HEAVY RAIN 1 SSW SHAWANO 44.77N 88.60W
08/08/2021 M3.82 INCH SHAWANO WI PUBLIC
0946 AM HEAVY RAIN 7 ESE KNOWLTON 44.69N 89.55W
08/08/2021 M2.42 INCH MARATHON WI TRAINED SPOTTER
0700 AM HEAVY RAIN 3 ENE ONEIDA 44.51N 88.12W
08/08/2021 M3.65 INCH BROWN WI OFFICIAL NWS OBS
0700 AM HEAVY RAIN 3 W GREEN BAY 44.51N 88.06W
08/08/2021 E4.45 INCH BROWN WI PUBLIC
REPORT VIA SOCIAL MEDIA.
0948 AM HEAVY RAIN 4 WSW DE PERE 44.43N 88.12W
08/08/2021 M2.50 INCH BROWN WI BROADCAST MEDIA
&&Special weather statement, Aug 8, 3:13 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
313 PM CDT Sun Aug 8 2021
WIZ030-035-036-045-082130-
Wood WI-Waushara WI-Marathon WI-Portage WI-
313 PM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Wood, southwestern
Portage, southwestern Marathon and Waushara Counties through 430 PM
CDT...
At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shortville to 10 miles southwest of
Babcock to near Dellwood to 9 miles southwest of Westfield. Movement
was north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wisconsin Rapids, Wautoma, Marshfield, Abbotsford, Redgranite,
Spencer, Pittsville, Plainfield, Napowan Scout Camp and Babcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Wisconsin.
&&
LAT...LON 4503 9031 4503 9020 4506 9020 4506 9019
4469 9002 4449 8976 4413 8903 4398 8914
4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 2012Z 201DEG 20KT 4456 9048 4420 9030 4398 9001 4380
8964
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KieckbuschThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
8.9 hours before the tornado, 127 km from the path. August 8, 2021.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 172 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
3.1 hours after it, 127 km from the path. August 9, 2021.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 538 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Wautoma (Y50), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:55 UTC | 170° 8 kt | 1009.1 | ||||
| 18:56 UTC | 82 | 74 | 150° 8 kt | 1009.1 | ||
| 19:00 UTC | 140° 9 kt | 1009.1 | ||||
| 19:05 UTC | 150° 9 kt | 1008.8 | ||||
| 19:09 UTC | 82.4 | 73.4 | 160° 10 kt | 1008.8 | ||
| 19:10 UTC | 150° 10 kt | 1008.8 | ||||
| 19:15 UTC | 140° 8 kt | 1008.5 | ||||
| 19:20 UTC | 170° 8 kt | 1008.5 | ||||
| 19:25 UTC | 150° 9 kt | 1008.5 | ||||
| 19:30 UTC | 150° 8 kt | 1008.5 | ||||
| 19:35 UTC | 160° 11 kt | 1008.1 | ||||
| 19:40 UTC | 140° 10 kt | 1008.1 | ||||
| 19:45 UTC | 160° 8 kt | 1008.1 | ||||
| 19:50 UTC | 160° 9 kt | 1007.8 | ||||
| 19:55 UTC | 150° 8 kt | 1007.8 | ||||
| 19:56 UTC | 83 | 73 | 150° 9 kt | 1007.8 | ||
| 20:00 UTC | 150° 8 kt | 1007.8 | ||||
| 20:05 UTC | 150° 5 kt | 1007.8 | ||||
| 20:10 UTC | 140° 7 kt | 1007.8 | ||||
| 20:15 UTC | 140° 7 kt | 1007.5 | ||||
| 20:20 UTC | 150° 7 kt | 1007.1 | ||||
| 20:25 UTC | 140° 9 kt | 1006.8 | ||||
| 20:30 UTC | 120° 5 kt | 1007.1 | ||||
| 20:35 UTC | 120° 7 kt | 1007.1 | ||||
| 20:40 UTC | 110° 5 kt | 1006.8 | ||||
| 20:45 UTC | 100° 5 kt | 1006.8 | ||||
| 20:49 UTC | 80.6 | 73.4 | 120° 5 kt | 1007.1 | VCTS | |
| 20:50 UTC | 130° 5 kt | 1007.1 | ||||
| 20:55 UTC | 120° 4 kt | 1007.1 | ||||
| 20:56 UTC | 81 | 74 | 120° 4 kt | 1007.1 | VCTS | |
| 21:00 UTC | 120° 5 kt | 1007.1 | ||||
| 21:05 UTC | 100° 5 kt | 1006.8 | ||||
| 21:10 UTC | 170° 5 kt | 1007.5 | ||||
| 21:15 UTC | 30 | 1008.1 | BR | |||
| 21:16 UTC | 75.2 | 71.6 | 230° 21 kt | 30 | 1008.1 | TS BR |
| 21:20 UTC | 16 kt | 1007.8 | BR | |||
| 21:20 UTC | 71.6 | 69.8 | 190° 16 kt | 30 | 1007.8 | TS BR |
| 21:25 UTC | 240° 9 kt | 1007.8 | BR | |||
| 21:29 UTC | 71.6 | 69.8 | 210° 13 kt | 18 | 1007.8 | TS BR |
| 21:30 UTC | 15 kt | BR | ||||
| 21:35 UTC | 14 kt | 1007.8 | ||||
| 21:36 UTC | 71.6 | 69.8 | 250° 13 kt | 18 | 1007.8 | TS |
| 21:40 UTC | 240° 7 kt | 1007.8 | ||||
| 21:45 UTC | 240° 5 kt | 1008.1 | ||||
| 21:49 UTC | 69.8 | 69.8 | 260° 8 kt | 1007.8 | VCTS | |
| 21:50 UTC | 260° 8 kt | 1007.8 | ||||
| 21:55 UTC | 270° 7 kt | 1008.1 | ||||
| 21:56 UTC | 70 | 70 | 270° 6 kt | 1008.1 | VCTS | |
| 22:00 UTC | 280° 5 kt | 1008.5 | ||||
| 22:03 UTC | 69.8 | 69.8 | 320° 4 kt | 1008.8 | VCTS | |
| 22:05 UTC | 320° 4 kt | 1008.8 | ||||
| 22:10 UTC | 300° 4 kt | 1008.8 | ||||
| 22:15 UTC | 280° 5 kt | 1008.1 | ||||
| 22:20 UTC | 280° 5 kt | 1008.1 | ||||
| 22:24 UTC | 71.6 | 69.8 | 280° 4 kt | 1008.1 | ||
| 22:25 UTC | 270° 2 kt | 1008.1 | ||||
| 22:30 UTC | 260° 4 kt | 1008.5 | ||||
| 22:35 UTC | 270° 4 kt | 1008.5 | ||||
| 22:40 UTC | 280° 2 kt | 1008.5 | ||||
| 22:45 UTC | 310° 2 kt | 1008.5 | ||||
| 22:50 UTC | 0° 0 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Green Bay radar (KGRB), 127 km away, was scanning. The volume nearest the touchdown began at 20:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:48 UTC | TSTM WND DMG | 8 E Friendship | Adams, WI | SEVERAL TREES BLOWN DOWN |
| 20:59 UTC | FUNNEL CLOUD | 2 E Coloma | Waushara, WI | |
| 21:05 UTC | TSTM WND DMG | Coloma | Waushara, WI | TREES DOWN ON HWY 21 NEAR I-39. |
| 21:15 UTC | TSTM WND DMG | Hancock | Waushara, WI | TREE DAMAGE ON I-39. |
| 21:56 UTC | TSTM WND DMG | 2 Se Weyauwega | Waupaca, WI | 2 TREES ON POWER LINES. TIME ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of August 8, 2021
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 8 | 4:36 PM CDT | Unrated | Osceola, IA | 0.8 | 40 | |||
| August 8 | 4:47 PM CDT | EF0 | Osceola, IA | 2.4 | 50 | $10,000 | ||
| August 8 | 7:14 PM CDT | EF0 | Butler, MO | 0.1 | 50 | $15,000 | ||
| August 8 | 8:12 PM CDT | Unrated | Buena Vista, IA | 0.3 | 20 | |||
| August 8 | 11:00 PM CDT | Unrated | Webster, IA | 1.6 | 150 | |||
| August 8 | 11:19 PM CDT | Unrated | Webster, IA | 1.7 | 150 | |||
| August 8 | 11:47 PM CDT | Unrated | Webster, IA | 1.9 | 160 | |||
| August 8 | 12:02 AM CDT | Unrated | Webster, IA | 1.4 | 40 | |||
| August 8 | 12:06 AM CDT | Unrated | Webster, IA | 0.5 | 15 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.